Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 618, NWS Jackson, MS

August 31, 2000Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 31, 2000, 3:23 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 3:23 PM CDT (20:23 UTC)
Expired
Aug 31, 2000, 4:00 PM CDT
In force
37 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:35 PM CDTHail 1Sumrall, MSSeveral roofs of homes and other buildings received hail damage.
Aug 31, 3:35 PM CDTThunderstorm WindSumrall, MSOne house sustained major damage and three homes had minor damage from fallen trees. A mobile home was flipped over and destroyed. Numerous trees were blown down.
Aug 31, 4:00 PM CDTHail 0.75Hattiesburg, MS
Aug 31, 4:00 PM CDTHail 0.75Purvis, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 312026
SVRJAN
MSC035-073-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
323 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 400 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 4 MILES EAST OF SUMRALL...MOVING SOUTH 
AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL LAMAR COUNTY ALONG HIGHWAY 589. 

DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINS CAN BE EXPECTED...STAY AWAY
FROM WINDOWS

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:20 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 31, 3:20 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT THU AUG 31 2000

A CONTINUED TRICKY FORECAST IN THE SHORT TERM. A 500 MB LOW IS STILL
LOCATED IN GEORGIA WITH ASSOCIATED MID TO UPPER LEVEL CLOUDS MOVING
AS FAR WEST OF NORTHEASTERN MISSISSIPPI AT THIS TIME. A 16Z SURFACE
ANALYSIS SHOWED A POOLING OF SURFACE MOISTURE FROM SOUTHEASTERN
LOUISIANA TO SOUTHWESTERN MISSISSIPPI TO EAST CENTRAL MISSISSIPPI.
EXPECT ISOLATED TO SCATTERED STORMS...A FEW POSSIBLY SEVERE...TO BE
ONGOING INTO THE EARLY EVENING HOURS IN MUCH OF SOUTHERN HALF OF THE
FORECAST AREA. IN FACT...THE SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE SOUTHERN THIRD OF OUR FORECAST AREA.

THE NGM...ETA...AND AVN MODELS ALL KEEP THE 500 MB LOW AROUND THE
GEORGIA/ALABAMA BORDER THROUGH SATURDAY. WILL THEREFORE HAVE DEEPEST
MOISTURE AND BEST CHANCE OF PRECIPITATION IN SOUTHEASTERN SECTIONS
OF THE FORECAST AREA WITH MINIMAL CHANCES OF RAIN IN THE NORTHWEST.
AT THE SURFACE...MODELS ARE TRYING TO PLACE A WEAK SURFACE LOW
SOMEWHERE IN THE VICINITY OF SOUTHERN MISSISSIPPI. THIS LOW COULD
BRING MOIST SOUTHERLY FLOW INTO EASTERN PORTIONS OF THE FORECAST
AREA...ALSO ENHANCING THE POSSIBILITY OF CONVECTION THERE. WILL PUT
HIGHEST POPS THROUGH THE PERIOD IN THE SOUTHEAST AND WILL LEAVE SOME
ISOLATED POPS IN FOR AFTERNOON HOURS THE NEXT TWO DAYS IN
NORTHWESTERN ZONES.

FOR TEMPERATURES...NEAR RECORD LEVEL HIGH TEMPERATURES SHOULD
CONTINUE IN WESTERN SECTIONS. IN EASTERN PORTIONS OF THE FORECAST
AREA...INCREASED CLOUDINESS AND HIGHER SURFACE DEWPOINTS SHOULD KEEP
THE MAXIMUM TEMPERATURES IN THE MID 90S. WILL CONTINUE TO GO ABOVE
GUIDANCE FOR MAXIMUM TEMPERATURES...ESPECIALLY IN WESTERN SECTIONS.
EXPECT THE MINIMUM TEMPERATURES TO REMAIN IN 70 TO 75 DEGREE RANGE.

QPF DISCUSSION: CONVECTION NOT LIKELY TO BE WIDESPREAD ENOUGH IN THE
FORECAST AREA FOR SIGNIFICANT QPF THROUGH 12Z. MAY HAVE UP TO .10
FOR THE SOUTHEASTERN SECTIONS...MAINLY FOR 18Z TO 00Z PERIOD WITH
RAPIDLY DECREASING AMOUNTS NORTH AND WEST.

IN THE EXTENDED...THE MODELS CONTINUE TO HAVE DIFFICULT TIME
FIGURING OUT WHAT TO DO WITH THE 500 MB LOW IN THE SOUTHEAST. MOST
MODELS CONTINUE TO KEEP THE UPPER TROUGH EAST OF MISSISSIPPI WITH
RIDGE IN VICINITY OF OKLAHOMA. THIS PATTERN WILL KEEP RELATIVELY DRY
NORTHERLY FLOW...WITH BIG GRADIENT OF MID LEVEL MOISTURE FROM
SOUTHEAST TO NORTHWEST ACROSS THE FORECAST AREA. BELIEVE BEST CHANCE
OF PRECIPITATION THROUGH THE PERIOD WILL BE IN SOUTHEAST SECTIONS...
WITH MINIMAL CHANCE OF RAIN WEST OF THE MISSISSIPPI RIVER.

PRELIM NUMBERS:
JAN 072/100 073/097 073  2222
MEI 074/095 073/095 073  3322

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Aug 31, 10:00 AM CDT, 5 hours 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU AUG 31 2000

THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN
LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN
MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT
DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY
BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT
STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM
WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 31, 10:35 AM CDT, 4 hours 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
010400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT THU AUG 31 2000

THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN
LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN
MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT
DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY
BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT
STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM
WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST
MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 31, 3:00 PM CDT, 23 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED AUG 30 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0240 PM    1 SW BROOKHAVEN           MS   WIND DAMAGE
08/31/00   LINCOLN                        A FEW TREES WERE BLOWN
                                          DOWN AND SHINGLES BLOWN
                                          OFF A SCHOOL. TWO HOUSES
                                          WERE ON FIRE BY LIGHTNING.
                                          REPORTED BY LINCOLN EOC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:17 PM CDTSevere Thunderstorm WarningJANLamar28 min
Aug 31, 2:16 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln29 min
Aug 31, 2:44 PM CDTSevere Thunderstorm WarningJANFranklin31 min
Aug 31, 3:02 PM CDTSevere Thunderstorm WarningJANMarion28 min
Aug 31, 3:05 PM CDTSevere Thunderstorm WarningJANCovington25 min
Aug 31, 3:31 PM CDTSevere Thunderstorm WarningJANCovington44 min
Aug 31, 3:50 PM CDTSevere Thunderstorm WarningJANJefferson Davis25 min
Aug 31, 3:56 PM CDTSevere Thunderstorm WarningJANJones34 min
Aug 31, 4:02 PM CDTSevere Thunderstorm WarningJANForrest28 min
Aug 31, 4:09 PM CDTSevere Thunderstorm WarningJANLamar41 min
Aug 31, 4:19 PM CDTSevere Thunderstorm WarningJANHinds, Madison41 min
Aug 31, 4:28 PM CDTSevere Thunderstorm WarningJANForrest, Jones47 min
Aug 31, 4:52 PM CDTSevere Thunderstorm WarningJANCovington, Smith38 min
Aug 31, 5:03 PM CDTSevere Thunderstorm WarningJANHinds, Rankin42 min
Aug 31, 5:18 PM CDTSevere Thunderstorm WarningJANJefferson Davis42 min
Aug 31, 5:25 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson35 min
Aug 31, 5:38 PM CDTSevere Thunderstorm WarningJANRankin, Smith37 min
Aug 31, 6:24 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis36 min
Aug 31, 6:28 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.